South Dakota, 2004

Damaging Wind in South Dakota, May 8, 2004

May 8, 2004 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CONCERN FOR THE SHORT TERM WILL BE SEVERE WEATHER POTENTIAL
THIS EVENING AND OVERNIGHT. CURRENTLY HAVE TWO MAIN CENTERS OF
SURFACE LOW PRESSURE ACROSS THE CENTRAL UNITED STATES...WITH
SOUTHERLY FLOW INTO THE NORTHERN PLAINS. THE FIRST LOW CURRENTLY
OVER SW NEBRASKA/NW KANSAS AND FRONTAL BOUNDARY STRETCHING INTO
CENTRAL IA...COULD SEE BOUNDARY MEANDER NORTHWARD THROUGH THE
EVENING WITH A POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS
SOUTHEAST SOUTH DAKOTA. SECOND LOW CENTERED OVER SE MONTANA/NW
WYOMING ATTM WITH SOME STORMS ALREADY FIRING JUST TO THE EAST OF THE
LOW. THIS SYSTEM WILL BE THE MAIN FEATURE WITH THUNDERSTORM
POTENTIAL ACROSS THE ABR CWA. CURRENTLY HAVE DEWPOINTS IN THE MID
40S TO MID 50S ACROSS THE CWA...WITH SOUTHERLY WINDS EXPECTED TO
PUMP IN A BIT MORE MOISTURE THROUGHOUT THE LATE AFTERNOON AND
EVENING. MODEL SOUNDINGS INDICATING AN DECENT AMOUNT OF CAPE...AND
STEEPENING LAPSE RATES AS THE WAVE PROGRESSES THROUGH THE REGION.
BEST LIFT LOOKS TO BE ACROSS NORTHERN SOUTH DAKOTA AND NORTH
DAKOTA...SO HAVE CONFINED LIKELY MENTION OF TSRA TO THE NORTHERN
PORTIONS OF THE CWA. SYSTEM PUSHES THROUGH THE REGION
OVERNIGHT...WITH A COLD FRONT EXPECTED TO MOVE THROUGH THE STATE
SUNDAY. HAVE LEFT IN MENTION OF -TRW ACROSS THE EASTERN ZONES AS
CHANCE STILL EXISTS FOR SOME SHOWERS WITH THE COLD FRONT. H85 TEMPS
DO NOT COOL MUCH BEHIND THE FRONT..SO EXPECT MAX TEMPS SUNDAY TO BE
ONLY SLIGHTLY COOLER THAN TODAY. A SECONDARY COLD FRONT PUSHES
THROUGH THE REGION LATE SUNDAY NIGHT INTO MONDAY...WITH H85 TEMPS
DROPPING FROM AROUND +15C TO NEAR +4C BY 18Z MONDAY. SO SHOULD SEE A
MUCH COOLER DAY MONDAY WITH HIGHS ONLY WARMING INTO THE 60S ACROSS
MUCH OF THE CWA. UPPER LEVEL FLOW THEN TURNS MORE SOUTHWESTERLY THAN
WESTERLY INTO TUESDAY...AS A UPPER TROUGH MOVES INLAND OVER THE WEST
COAST. BY 18Z TUESDAY A DEEP UPPER TROUGH DEVELOPS OVER THE WESTERN
CONUS...WITH SOME DISCREPANCIES NOTED BETWEEN THE ETA/GFS. THE GFS
KEEPS THE SYSTEM A LITTLE DEEPER AND STRONGER...BUT BOTH MAINTAIN
GOOD AGREEMENT IN TIMING AND PLACEMENT. SYSTEM CONTINUES TO LOOK
DECENT FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT TUESDAY INTO
TUESDAY NIGHT AS A STRONG LLJ PUMPS MOISTURE/WARM AIR INTO THE
NORTHERN PLAINS. HAVE THUS KEPT IN MENTION OF -TRW BEGINNING FOR THE
TUESDAY/TUESDAY NIGHT TIME PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
LONG RANGE MODELS CONTINUE TO TREND SLOWER WITH EVENTUAL EJECTION OF
MID LEVEL TROF FROM ROCKIES INTO THE PLAINS.  THUS HAVE EXTENDED CHC
OF PCPN INTO THURSDAY AS WAVE SFC AND ALOFT MOVES INTO CENTRAL
PLAINS.  LOOKS LIKE A GOOD OVERRUNNING SITUATION SETTING UP WITH A
POSSIBLE SOAKER.  AFTER THURSDAY IT CONTINUES TO LOOK MOSTLY DRY AND
THUS FORECAST WILL FAVOR PERSISTENT THIS TIME PERIOD.  TEMPS WERE
LOWERED SOME TO ACCOUNT FOR COLDER PROGGED TEMPS...ALTHO FEEL THAT
GFS IS TOO COLD AND THUS COULD NOT ENTIRELY BITE OFF ON QUITE COLD
MOS NUMBERS...ESPECIALLY FOR THURSDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

ALBRECHT/TDK
Hazardous weather outlook, May 8, 4:13 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT SAT MAY 8 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091012-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA.
SOME STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Bismarck radar (KBIS), 143 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walworth

When
May 8, 8:30 PM CST
Where
Walworth County, Glenham
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.533, -100.267

Winds gusting to 80 mph caused some damage in and around Glenham. Part of a cattle shed was blown into some power lines which in turn downed two power poles. A pole barn was destroyed south of Glenham with part of the pole barn downing another power pole. A couple of buildings were also moved off of their foundation. Some trees and branches were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399650.